Having trouble sleeping? We have all been there, staring at the clock, thinking to ourselves, “Why can’t I sleep?” Sometimes the answer is easy. Our mind is racing over a project coming up at work or some conflict in our personal life. Maybe that after-dinner coffee wasn’t the best idea. However, these situations usually only disrupt our sleep for a short while. What about chronic sleeplessness that seems to have no cause at all? Did you know that your medication could be to blame?
Medications often come with side effects. Unfortunately, some of these side effects can lead to a poor night’s sleep. For instance, several medications prescribed for heart health carry a side effect of muscle pain that can keep patients up at night. Medications taken for seasonal allergies or the common head cold can cause daytime drowsiness making it more difficult to sleep at night. So, could one of your medications be the cause of your insomnia?
Here is a quick list of drugs suspected to hinder a good night’s sleep.1,2
- ACE inhibitors (for blood pressure)
- Alpha-blockers (for prostate)
- Angiotensin II Receptor blockers (for blood pressure)
- Antihistamines (for colds or allergies)
- Beta-blockers (for blood pressure)
- Corticosteroids (for inflammation)
- Cholinesterase inhibitors (for dementia)
- Selective serotonin re-uptake inhibitors (for anxiety or depression)
- Statins (for cholesterol)
- Thyroid hormone (for hypothyroidism)
Do you suspect one of your medications is keeping you up at night? There are ways to improve your quality of sleep.
The first step to improving sleep for any patient is ensuring you are practicing good sleep habits. A few simple changes in your nighttime routine could help you fall asleep more easily and stay asleep longer. These include a relaxing bedtime routine where you put away your cell phone or tablet and go to bed at the same time every night.3
Secondly, talk to your healthcare provider about the medications you are taking to see if they might be affecting your quality of sleep. If this is the case, the solution might be as simple as the following:
- Changing the time at which you take your medicine. Corticosteroids taken earlier in the day can reduce the likelihood that they will keep you up at night.
- Changing to a different medication or a lower dosage of your current medication. Muscle pain with a statin is more common with certain drugs within that class and at higher doses. A lower dose of a different statin might fix the problem.4
- Adding a supplement to support better sleep. Beta blockers are thought to inhibit your body’s ability to release melatonin, a hormone closely linked with sleep, so adding a melatonin supplement could improve your quality of sleep.5
Regardless of the answer, your healthcare provider is there to help you get the rest you need. Persona is here to help too. Take our free personal assessment and include your medications to see what recommendations could be right for you.
1.) Neel AB. “ 10 Types of Meds That Can Cause Insomnia.” AARP. https://www.aarp.org/health/drugs-supplements/info-04-2013/medications-that-can-cause-insomnia.html Accessed May 7, 2019
2.) “How Medications May Affect Sleep.” National Sleep Foundation. https://www.sleepfoundation.org/articles/how-medications-may-affect-sleep Accessed May 7, 2019
3.) “Healthy Sleep Habits” American Academy of Sleep Medicine. 9 February 2017. http://sleepeducation.org/essentials-in-sleep/healthy-sleep-habits Accessed May 7, 2019
4.) “Statin side effects: Weigh the benefits and risks.” Mayo Clinic. 11 April 2019 https://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/statin-side-effects/ Accessed May 14, 2019
5.) Scheer FAJL, Morris CJ, Garcia JI, et. al. “Repeated Melatonin Supplementation Improves Sleep in Hypertensive Patients Treated with Beta Blockers: A Randomized Control Trial.” Sleep 2012 Oct 1; 35(10): 1395-1402
This information is not intended as a substitute for the advice provided by your physician or other healthcare professional or any information contained on or in any product label or packaging. Do not use the information from this article for diagnosing or treating a health problem or disease, or prescribing medication or other treatment. Always speak with your physician or other healthcare professional before taking any medication or nutritional, herbal or homeopathic supplement, or using any treatment for a health problem. If you have or suspect that you have a medical problem, contact your health care provider promptly. Do not disregard professional medical advice or delay in seeking professional advice because of something you have read in this article.